Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS La Crosse, WI

April 8, 2001La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 8, 2001, 11:16 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2001, 11:16 PM CDT (04:16 UTC)
Expired
Apr 9, 2001, 12:00 AM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS53 KARX 090416
SVRLSE
WIC063-121-090500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1116 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN
  SOUTHERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL MIDNIGHT CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 5 MILES SOUTHWEST OF
  TREMPEALEAU...OR ABOUT 9 MILES SOUTHEAST OF WINONA...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR HOLMEN AT 1135 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

KRC

LAT...LON 4395 9136 4393 9118 4392 9092 4407 9093
          4406 9156 4400 9147

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:40 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 8, 2:40 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS ARE THE PRECIPITATION CHANCES FOR THE NEXT
SEVERAL DAYS.

LATEST WATERVAPOR IMAGERY PLACES THE STRONG SHORTWAVE OF YESTERDAY
OVER SOUTHEASTERN CANADA...WITH ANOTHER WAVE OVER WY AND THE CENTRAL
PLAINS. AT THE SURFACE...THE 17Z ANALYSIS HAD A WEAK RIDGE OF HIGH
PRESSURE FROM NORTHWEST MN INTO THE OHIO VALLEY. TO THE WEST...A LOW
PRESSURE CENTERS WERE LOCATED OVER EASTERN WY AND WESTERN CO
RESPECTIVELY. A WARM FRONT RAN FROM THE CO LOW INTO SOUTHERN IA.

MODEL DATA A LITTLE SLOW TO COME IN TODAY...BUT 12Z RUNS SEEM TO
HAVE INITIALIZED OKAY. AVN IS FASTER BY 12 HOURS WITH THE NEXT
SHORTWAVE...PROGGED TO MOVE FROM THE ROCKIES INTO THE NORTHERN
PLAINS. ALSO A BIT STRONGER AND FASTER THIS RUN COMPARED TO
PREVIOUS. ETA LOOKS A BIT MORE CONSISTENT. WILL TAKE A BLEND OF THE
ETA/AVN FOR NOW.

MORE OR LESS A TWO-PRONGED RAIN MAKER FOR THE NEXT COUPLE DAYS.
INITIALLY...THE LOW OVER CO WILL MOVE OVER THE SOUTHERN PLAINS BY
06Z TONIGHT. MORE IMPORTANTLY...THE ASSOCIATED WARM FRONT WILL SURGE
INTO NORTHERN ILLINOIS. 850 MB WARM AIR ADVECTION AND LOW LEVEL QG
CONVERGENCE MAXIMIZE OVER THE FORECAST AREA FROM 00-06Z. THE LOW
LEVEL JET AND BEST MOISTURE TRANSPORT NOSES INTO NORTHEAST IOWA AND
SOUTHWEST WI ALSO DURING THIS TIME. SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP ALONG THIS FRONT EARLY THIS EVENING...WITH OVERRUNNING PCPN
ACROSS SOUTHEAST MN AND WI...IN THE FAVORABLE 295:300 K ISENTROPIC
UPGLIDE AND 850 MB WARM AIR ADVECTION. INSTABILITY ABOVE 800 MB
SUPPORTS SOME ELEVATED CONVECTION NORTH OF THE WARM FRONT. THE
FAVORABLE FORCING WILL SHIFT TO THE EAST BY MON MORNING.

THE SURFACE LOW WILL TRACK OVER NORTHERN ILL SOMETIME LATE MON
AFTERNOON OR EVENING...DEPENDING WHAT MODEL YOU BUY...JUST IN TIME
FOR AN UPPER LEVEL WAVE TO PUSH INTO MN. THIS WAVE WILL PROVIDE SOME
LIFT...BUT BETTER FORCING IS ANTICIPATED THANKS TO GOOD 295 K
ISENTROPIC UPGLIDE AND THE TIGHT 850 MB BAROCLINIC ZONE NORTH OF THE
LOW. THIS SHOULD BRING MORE RAIN CHANCES TO THE AREA...MOSTLY THE
EASTERN ZONE CUTS.

IN WHAT HAS BEEN A FAIRLY ACTIVE SOUTHWEST FLOW REGIME OVER THE PAST
WEEK...YET ANOTHER LOW PRESSURE SYSTEM COULD EFFECT THE AREA LATE
TUESDAY NIGHT. HOW FAR NORTH THE PCPN WILL DEVELOP TUES NIGHT IS
TOUGH TO SAY RIGHT NOW...ALTHOUGH IT LOOKS LIKE A PRETTY GOOD BET
FOR RAIN LATER ON WED FROM THIS SYSTEM.

FOR TEMPERATURES...FWC MUCH WARMER THEN THE MAV. WITH THE WARM FRONT
ANTICIPATED TO STAY TO THE SOUTH...PREFER THE COLDER MAV.

.LSE...NONE

RIECK

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.